RASH! Atripla vs. Complera vs. Iccentress & Truvada when is to comes to RASH risk
Apr 29, 2012
My best friend was diagnosed 3 weeks ago. CD4 478. VL 10,000. He started on Atripla about two weeks ago. On around day 12 of taking Atripla he developed a HORRIBLE HORRIBLE rash. It spread to his eyes and mouth with fever. We have an excellent HIV doctor who immediately took him off the Atripla. He was worried about Steven Johnson's syndrome. The rash is subsiding but it has been HELL for him regarding the itching and burning. My question is this...the doc now wants to put him on Iccentress + Truvada vs. putting him on Complera. Is that the best choice? Is the risk of rash less likely with Iccentress + Truvada vs. putting him on Complera? He is a red-head (ginger lol) and has VERY sensitive skin. I have friends who have reported NO complications with Complera and the most important thing is that he does NOT experience another painful...perhaps life-threatetning rash like this. Also...is there another combo besides the ones that we are being offered that would provide the LEAST possibility for rash that you can recommend? Thanks. His HIV Geno came back as resistant to NO drugs so far and he has never taken drugs for HIV before (besides the 12 days on Atripla). Thanks for your help.
Response from Dr. McGowan
I am sorry to hear about your friend's bad reaction to Atripla. Rash is one of the most common side effects with Atripla, although it is usually more mild, it can be severe in some cases. It takes several days for the efavirenz (the part of Atripla that causes the rash) to clear from the blood, so the rash may persist for a few days. Rilpivirine (which is the only new medicine in Complera that is not in Atripla) can cause a rash as well, but it is much less common than efavirenz. Rilpivirine is in the same class (family) of medicines as efavirenz (called non-nucleoside reverse transcriptase inhibitors or NNRTIs). There are no studies yet on whether a person allergic to efavirenz would also be allergic to rilpivirine. Truvada + Isentress would substitute Isentress (raltegravir) in place of the efavirenz (the Truvada is also part of Atripla, but not likley to be the cause of the rash). Isentress is in a different class of drug than efavirenz (it is an integrase inhibitor). There would be no cross-allergy between Isentress and Atripla, so from that point of view it would be the safer bet here.
Hav ehim discuss the side effects, food and medication interactions, pill burden and dosing schedule with his doctor to see which option may fit best.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Anal Warts After Deep Kissing Worried I Have HIV
- Flu Symptoms After Rimming Worried I Have HIV
- Painful Red Spots After Licking Vagina Worried I Have HIV
- Vaginal Discharge After Getting Fingered Worried I Have HIV
- Accuracy Of An Hiv Test At 8 Weeks
- Are Red Dots On Tongue And Swollen Lymph Nodes Signs Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.